Alert archive / Texas / River Flood Warnings in 2014

River Flood Warning 17, NWS Houston/Galveston, TX

May 28, 2014Brazoria County, Texas

NWS Houston/Galveston, TX issued this river flood warning at May 28, 2014, 9:52 AM CDT for Brazoria County, Texas. It took effect at May 28, 2014, 11:20 AM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
May 28, 2014, 9:52 AM CDT (14:52 UTC)
In effect from
May 28, 2014, 11:20 AM CDT
Expired
Jun 3, 2014, 1:24 PM CDT
In force
6 days
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
Minor

County Brazoria County, TX

The radar

The Houston radar (KHGX), 48 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at May 28, 6:50 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 28, 6:50 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
650 AM CDT WED MAY 28 2014

.AVIATION...
SHRA/TSRA CHANCES HIGHEST ACROSS HOU METRO AREA TO THE COAST THIS
MORNING. IMPROVING CIGS TOWARD MID MORNING. LIKE YDAY MOST AREAS
WILL PROBABLY SEE SOMEWHAT OF A BREAK IN THE ACTION LATE MORNING &
EARLY AFTN FOLLOWED BY POSSIBLE SCT RE-DEVELOPMENT OF TSTMS LATER
IN THE AFTN ASSOCIATED W/ PEAK HEATING. CURRENT GUIDANCE INDICATES
TONIGHT WE MAY END UP PRECIP FREE WITH MOST ACTIVITY OFF TO OUR
EAST. GIVEN SATURATED GROUND & LIGHT WIND FUTURE PACKAGES MAY NEED
TO PLAY UP FOG/LOW CIG THREAT IF WE START OUT MCLEAR.  47

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT WED MAY 28 2014/
A STRONG THUNDERSTORM CLUSTER PUSHING THROUGH NORTHWESTERN AND
CENTRAL HARRIS COUNTY DURING THE HOUR...1 TO 2 INCH HOURLY RATES
ACROSS THE CITY WILL PRODUCE NUISANCE STREET FLOODING. CYPRESS
CREEK WILL BE OUT OF BANKS ALONG VARIOUS POINTS ALONG THAT
PARTICULAR CHANNEL. VELOCITY PRODUCT CONSISTENTLY SHOWING PLUS-40
KTS INBOUND IN ASSOCIATION WITH THE DESCENDING COLD POOL...VERY
TIGHT V AND Z GRADIENT THAT HAS WANTED TO PUNCH OUT AT TIMES OVER
THE PAST FEW SCANS. SEVERE WARNING AND URBAN/SMALL STREAM OUT TO
COVER THIS STRONG WIND AND FLOODING THREAT. THIS CLUSTER SHOULD
PROGRESSIVE REACH GALVESTON COUNTY BY 4 AM AND BE OFFSHORE BEFORE
5 AM. REGIONAL COMPOSITE Z SHOWING SOME SCATTERED UPSTREAM
CONVECTIVE RE-DEVELOPMENT BETWEEN GRANGER AND NAVASOTA. DAY 3 OF
LOCALLY HEAVY RAINFALL WILL KEEP THE FLASH FLOOD WATCH ALIVE
THROUGH THE MORNING. AFTER ANOTHER 1 TO 2 INCHES FALLS OVER THE
CITY THIS MORNING...IF UPSTREAM RE-DEVELOPMENT AGAIN AFFECTS THE
METRO AREA...THEN THE FFA WILL HAVE BE EXTENDED THROUGH THE
REMINDER OF THE DAY AS MANY URBANIZED AREAS (NOT ABLE TO RECOVER
FROM THIS MORNING'S RAIN ACCUMULATION) WILL NOT BE ABLE TO HANDLE
MORE THAN AN INCH BEFORE THE (RE)COMMENCEMENT OF FLOODING.

HIGH CHANCE TO LIKELY PRECIPITATION CHANCES FROM THE DIURNAL RE-
DEVELOPMENT OF AFTERNOON CONVECTION...MODERATE RAIN AND EMBEDDED
THUNDERSTORMS WITH THE MAIN THREAT BEING THAT OF FLOODING DUE TO
EXCESSIVE RAINFALL. SECONDARY THREAT WILL BE THUNDERSTORM WINDS
EXCEEDING 40 MPH IN GUST. THE WELL-STACKED UPPER LOW OVER THE
ARLATEX WILL MEANDER OVER THE LOUISIANA/EASTERN TEXAS REGION OVER
THE NEXT SEVERAL DAYS. HIGHEST MOISTURE ANALYZED ALONG POINTS
SOUTH AND EAST OF THIS BROAD CIRCULATION. DAILY WARMTH INTO THE
UPPER 70S TO LOWER 80S WILL AID IN THE RE-GENERATION OF A MIX OF
EITHER LIGHT TO MODERATE SHOWERS TO LONGER-DURATION HIGH RAIN
EVENTS WITHIN THUNDERSTORMS. TIMING WILL BE IMPOSSIBLE TO GAUGE
DUE TO THE MICO-MESO NATURE OF WHAT BOUNDARIES ARE LEFT BEHIND
FROM PREVIOUS ACTIVITY...RANDOM WEAK S/W(S) ROTATING AROUND THE
MAIN LOW. IF THE MID-UPPER LOW DOES RETROGRADE BACK TOWARDS THE
SE'ERN TX UPPER COASTLINE FRIDAY...THEN HIGHER EASTERN TEXAS CORE
RAIN COULD BACK-BUILD INTO THE EASTERN CWA AND EXACERBATE THE
FLOODING PROBLEM HEADING OUT OF THE WORK WEEK. OVERCAST AND RAIN
WILL REGULATE TEMPERATURES TO BETWEEN THE UPPER 60S TO LOWER
80S...LET THE EXTREMA FALL AS THEY MAY. GENERAL SYNOPTIC PATTERN
DURING THE FINAL DAYS OF MAY INTO EARLY JUNE APPEARS TO BE THAT
OF SOUTHWESTERN 5H RIDGING NOSING FURTHER EASTWARD AND EVENTUALLY
SHUTTING OFF THE TAP BY SUNDAY OR MONDAY. LESSENED CLOUD COVER AND
LACK OF RAIN WILL HAVE TEMPERATURES BACK UP TO NEAR NORMAL EARLY
JUNE STANDARDS. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79  69  83  70  85 /  50  20  30  20  40
HOUSTON (IAH)              81  70  82  70  86 /  90  40  40  30  40
GALVESTON (GLS)            80  73  81  75  84 /  90  50  30  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.

&&
Hazardous weather outlook, May 28, 5:30 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
530 AM CDT WED MAY 28 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-291030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
530 AM CDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT THROUGH NOON...

.DAY ONE...TODAY AND TONIGHT

ANOTHER LONG LINE OF MODERATE TO HEAVY RAIN WITH NUMEROUS EMBEDDED
THUNDERSTORMS HAS PASSED ACROSS THE REGION EARLY THIS MORNING...PUTTING
DOWN BETWEEN AN INCH TO TWO AND A HALF INCHES UPON ITS SOUTHEASTERN
TREK TO THE COAST. ALBEIT HARD TO TIME...RAIN IS FORECAST TO RE-DEVELOP
DURING THE DAYTIME HOURS. PERIODS OF HEAVY RAINFALL LEADING TO FLOODING
...FREQUENT LIGHTNING...AND OCCASIONAL WIND GUSTS IN EXCESS OF 40
MPH CAN BE EXPECTED WITH EACH RAIN EVENT. WIDESPREAD 24 HOUR RAINFALL
TOTALS OF BETWEEN TWO TO THREE INCHES ARE LIKELY...WITH POSSIBLE
ISOLATED TOTALS IN EXCESS OF 4 INCHES WHERE LARGER THUNDERSTORM
CELLS SLOW OR TRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DISTURBANCES MOVING AROUND A NEAR STATIONARY...OR MEANDERING...
NORTHEASTERN TEXAS INTO LOUISIANA UPPER LOW WILL INDUCE PERIODS
OF REGIONAL MODERATE TO LOCALLY HEAVY RAINFALL INTO THE WEEKEND.
DAILY...OR 24 HOUR...RAINFALL TOTALS WILL TYPICALLY RANGE FROM
SLIGHTLY UNDER AN INCH TO NEAR THREE INCHES...WITH ISOLATED FOUR
TO FIVE INCH AMOUNTS. OTHER THAN THE FLOODING THREAT...DAMAGING
THUNDERSTORM WINDS OF GREATER THAN 50 MPH IN GUST AND/OR AN
ISOLATED WEAK TORNADO CANNOT BE RULED OUT WITHIN THE STRONGEST
THUNDERSTORM CELLS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS NEED TO BE ALERT AND BE PREPARED TO REPORT SEVERE WEATHER
OCCURRENCES THROUGH THE REMAINDER OF THE WEEK.

GMZ330-335-350-355-370-375-291030-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
530 AM CDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

RAIN AND THUNDERSTORMS WILL AFFECT THE LOCAL BAY AND NEARSHORE
GULF WATERS THROUGH THE MORNING. HIGHLY VARIABLE WINDS AND SEAS
WILL QUICKLY STRENGTHEN AND LIFT...RESPECTIVELY...IN THE VICINITY
OF MARITIME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF MARITIME MODERATE RAIN AND THUNDERSTORMS WILL AFFECT
THE LOCAL WATERS THROUGH THE WEEKEND. MARINERS NEED TO BE ALERT
TO ANY VICINITY STORM AS WINDS AND SEAS WILL QUICKLY STRENGTHEN
AND BECOME ROUGH...RESPECTIVELY.

.SPOTTER INFORMATION STATEMENT...
MARITIME INTERESTS NEED TO BE AWARE OF THE FORECAST...OR FREQUENTLY
MONITOR RADAR...TO ENSURE WATER SAFETY OVER THE NEXT SEVERAL DAYS.

In the hours before

Local storm report, May 28, 4:13 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
413 AM CDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     FLASH FLOOD      HOUSTON                 29.77N  95.39W
05/28/2014                   HARRIS             TX   AMATEUR RADIO

            GESSNER AT I-10 CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER HGX1400119

BLOOD
Local storm report, May 28, 5:15 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 AM CDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     FLASH FLOOD      HOUSTON                 29.77N  95.39W
05/28/2014                   HARRIS             TX   BROADCAST MEDIA

            NORTHBOUND LANES OF I-45 JUST NORTH OF THE CITY UNDER
            WATER. NUMEROUS FEEDER ROAD FLOODING.

&&

EVENT NUMBER HGX1400120

BLOOD
Special weather statement, May 28, 6:41 AM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
641 AM CDT WED MAY 28 2014

TXZ226-227-236>238-281230-
BRAZORIA TX-GALVESTON TX-FORT BEND TX-WHARTON TX-MATAGORDA TX-
641 AM CDT WED MAY 28 2014

...SPECIAL WEATHER STATEMENT...

AT 638 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER BRAZORIA COUNTY...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. HOURLY
RAINFALL RATES IN THE ONE TO TWO INCH REALM...WITH LOCALLY HIGHER
AMOUNTS APPROACHING THREE INCHES...ARE LIKELY WITH THESE CLUSTERS.
TWO TO THREE INCH AMOUNTS WILL CAUSE NUISANCE FLOODING OF ROADWAYS.
IF ENCOUNTERING WATER OF UNKNOWN DEPTH ON THE ROAD...TURN AROUND
DON'T DROWN!

LOCATIONS IMPACTED INCLUDE...
LAKE JACKSON...ANGLETON...EASTERN BAY CITY...FREEPORT...CLUTE...WEST
COLUMBIA...SWEENY...SURFSIDE BEACH...RICHWOOD...BRAZORIA...JONES
CREEK...DANBURY...OYSTER CREEK...HOLIDAY LAKES...BAILEY'S PRAIRIE...
BONNEY...SARGENT...BRAZOS BEND STATE PARK...VAN VLECK AND WILD PEACH
VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND THIS MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

&&

LAT...LON 2870 9593 2929 9593 2938 9558 2917 9515
      2911 9516 2909 9514 2913 9507 2905 9517
      2908 9515 2908 9518 2910 9516 2910 9520
      2907 9518 2905 9522 2899 9524 2888 9540
TIME...MOT...LOC 1138Z 309DEG 23KT 2890 9523

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:49 PM CDTAreal Flood AdvisoryHGXPolk, Trinity116 min
May 27, 8:29 PM CDTRiver Flood WarningHGXJackson, Wharton35 hr
May 28, 12:10 AM CDTSpecial Weather StatementHGXWashington65 min
May 28, 2:42 AM CDTSpecial Weather StatementHGXHarris93 min
May 28, 2:50 AM CDTSevere Thunderstorm WarningHGXHarris, Montgomery40 min
May 28, 2:57 AM CDTAreal Flood AdvisoryHGXGalveston, Harris, Montgomery, Waller2 hr
May 28, 3:37 AM CDTSpecial Weather StatementHGXChambers83 min
May 28, 3:47 AM CDTSpecial Marine WarningHGX58 min
May 28, 3:47 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Montgomery58 min
May 28, 3:55 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris, Montgomery, Waller3 hr
May 28, 4:05 AM CDTRiver Flood WarningHGXHarris32 hr
May 28, 4:44 AM CDTSpecial Marine WarningHGX2 hr
May 28, 4:44 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Matagorda61 min
May 28, 4:50 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty115 min
May 28, 5:00 AM CDTRiver Flood WarningHGXHarris35 hr
May 28, 5:44 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Matagorda46 min
May 28, 6:38 AM CDTRiver Flood WarningHGXHarris3 hr
May 28, 6:38 AM CDTRiver Flood WarningHGXHarris, Montgomery20 hr
May 28, 6:41 AM CDTSpecial Weather StatementHGXBrazoria49 min
May 28, 6:50 AM CDTSpecial Marine WarningHGX55 min
May 28, 7:06 AM CDTAreal Flood AdvisoryHGXHarris114 min
May 28, 7:22 AM CDTRiver Flood WarningHGXHarris, Montgomery72 hr
May 28, 7:48 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton117 min
May 28, 7:50 AM CDTSpecial Marine WarningHGX40 min
May 28, 9:16 AM CDTRiver Flood WarningHGXFort Bend, Harris4 days
May 28, 9:24 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
May 28, 10:42 AM CDTSpecial Marine WarningHGX63 min
May 28, 4:53 PM CDTSpecial Weather StatementHGXBrazoria22 min
May 28, 5:37 PM CDTSpecial Weather StatementHGXBrazoria, Galveston38 min

Nearby

River Flood Warnings in Texas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.